Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 24, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 6, 2003, 6:27 AM EDT for Beaufort County, Craven County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 6:27 AM EDT (10:27 UTC)
- Expired
- May 6, 2003, 7:00 AM EDT
- In force
- 33 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Beaufort County, NC, Craven County, NC
The radar
The Morehead City radar (KMHX), 49 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 10.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
068
WUUS52 KMHX 061027
SVRMHX
NCC013-049-061100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
626 AM EDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BEAUFORT COUNTY IN EASTERN NORTH CAROLINA
CRAVEN COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 700 AM EDT
* AT 626 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM RIVER ROAD TO COVE CITY...OR FROM
8 MILES SOUTHEAST OF WASHINGTON TO 8 MILES NORTHEAST OF TRENTON...
MOVING SOUTHEAST AT 25 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY
WITH THIS LINE OF STORMS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TUSCARORA...AND BLOUNTS CREEK AROUND 635 AM EDT
BATH...AND ERNUL AROUND 640 AM EDT
YEATESVILLE...AND RIVER BEND AROUND 645 AM EDT
TRENT WOODS...AND NEW BERN AROUND 650 AM EDT
AURORA...AND RANSOMVILLE AROUND 655 AM EDT
IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.
THIS LINE OF STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A SUBSTANTIAL
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM...IF A TORNADO
IS SPOTTED.
EXCESSIVE DEADLY LIGHTNING IS OCCURRING WITH THIS LINE OF STORMS. IF
OUTDOORS...STAY AWAY FROM TALL OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
THIS LINE OF STORMS IS PRODUCING VERY HEAVY RAINS...AND MAY FLOOD
ROADS QUICKLY. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3537 7659 3523 7673 3522 7685 3525 7690
3521 7696 3515 7699 3508 7694 3497 7700
3501 7710 3507 7710 3506 7718 3518 7738
3561 7694 3550 7663
11
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:33 AM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 6, 3:33 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 333 AM EDT TUE MAY 6 2003 SHORT TERM (TODAY-WED): WARM FRONTAL BOUNDARY ON ROUGHLY A MQI TO FLO LINE AS OF 04Z. IR SATPIX SHOWING THE COLDER CLOUD TOPS NOW ENTERING THE WRN PORTION OF SOUTH CAROLINA WITH SOME HEALTHY TSTMS IN THAT AREA. EXPECT THIS ACTIVITY TO GRADUALLY WORK ITS WAY EAST THRU THE NIGHT AS WARM FRONT SLOWLY WORKS TO THE N OF THE CWA AND AXIS OF GREATEST INSTABILITY WORKS UP THE COAST FROM THE SOUTH. CONCERN TODAY CONTINUES TO BE SEVERE WX THREAT AS FCST SOUNDINGS SHOW A MOIST...HIGH CAPE (1400-1700 J/KG) UNSTABLE ENVIRONMENT OVER OUR AREA WITH LIS -4 TO -5 THROUGH MID AFTERNOON. GOOD H5 JET ALSO MOVES ACROSS THE CAROLINAS DURING THE AFTERNOON. GIVEN THE HIGH PRECIPITABLE WATER VALUES (1.75 INCHES)...ANY STORMS THAT FORM COULD ALSO DROP ALOT OF RAINFALL QUICKLY. PRIMARY LIMITING FACTOR FOR SVR TODAY WOULD BE THE AMOUNT OF CLOUD COVER AND HOW THAT MIGHT AFFECT HEATING. RIGHT NOW...BELIEVE THAT WE WILL SEE SOME BREAKS IN THE CLOUDS...ALLOWING TEMPS TO RISE INTO THE LOWER 80S IN AREAS AWAY FROM THE WATER GENERATING GOOD CAPE VALUES. WILL AWAIT THE NEXT SWODY1...BUT ANTICIPATE A SLIGHT RISK FOR PORTIONS OF OUR CWA...WITH HWO AND SPS TO FOLLOW HIGHLIGHTING THE THREAT. BEST OMEGA MOVES OFFSHORE THIS EVENING AND REMAINS OFFSHORE WEDS WITH MORE DIURNAL CONVECTION ANTICIPATED. WILL CARRY CLIMATOLOGICAL 30 PCT POPS FOR THIS EVENING AND AGAIN WEDS AFTERNOON WITH WARM TEMPS WELL INTO THE 80S WEDS. EXTENDED (THU-MON): CURRENT GFS/MRF HINTING A MORE DIURNAL TYPE CONVECTION THRU LATE WEEK AND WILL SCALE POPS FROM 30 PCT BACK TO 20 PCT FOR MOST OF THE LATE WEEK. TEMPS SHOULD BE NEAR SEASONAL NORMS. MARINE: WINDS AND SEAS HAVE INCREASED TO SCA LEVELS AT DIAMOND AND FRYING PAN AS WARM FRONT HAS WORKED N OVERNIGHT...THUS SCA LOOKS GOOD TODAY FOR ALL BUT ALBEMARLE SOUND. GFS SEEMS MODEL OF CHOICE BUT DID GO WITH SLIGHTLY SLOWER SPEEDS DURING PERIODS OF STRONGER WINDS THROUGH END OF WEEK...AND THUS SLIGHTLY LOWER WAVE HGT NUMBERS THAN FROM WW3. .MHX...SCA COASTAL WATERS AND PAMLICO SOUND. FCSTID = 11 MHX 80 68 84 68 / 70 30 30 20 EWN 81 66 85 67 / 70 30 30 20 HSE 75 67 76 67 / 70 30 30 20 PGV 82 66 86 66 / 70 30 30 20 COLLINS/JBM
Hazardous weather outlook, May 6, 3:52 AM EDT, 2 hours 35 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-060945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 352 AM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH CAROLINA TODAY. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN EXCESS OF 58 MPH...LARGE HAIL AND ISOLATED TORNADOES. HEAVY RAINFALL CAN ALSO BE EXPECTED...WHICH MAY PRODUCE FLOODING OF LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY. CTC
In the hours before
Special weather statement, May 6, 4:10 AM EDT, 2 hours 17 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-062000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 410 AM EDT TUE MAY 6 2003 ...SEVERE WEATHER POSSIBLE ACROSS EASTERN NORTH CAROLINA TODAY... WARM UNSTABLE AIR AND STRONG WINDS IN THE UPPER ATMOSPHERE WILL COMBINE TO CREATE SCATTERED THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA TODAY. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE. THE PRIMARY THREATS INCLUDE DAMAGING WIND GUSTS IN EXCESS OF 58 MPH...LARGE HAIL AND ISOLATED TORNADOES. HEAVY RAINFALL IS ALSO POSSIBLE WHICH WILL PRODUCE FLOODING OF LOW-LYING AREAS. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AT MOST ANY TIME TODAY AND RESIDENTS OF EASTERN NORTH CAROLINA SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. COLLINS
Special weather statement, May 6, 5:04 AM EDT, 1 hour 23 minutes before
NCZ044>046-080-090>093-061000- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 504 AM EDT TUE MAY 6 2003 ...STRONG THUNDERSTORMS WILL AFFECT PITT...WASHINGTON...CRAVEN... LENOIR...JONES...DUPLIN...BEAUFORT AND TYRRELL COUNTIES UNTIL 600 AM EDT... A LINE OF THUNDERSTORMS EXTENDS FROM WILLIAMSTON IN MARTIN COUNTY TO NEAR FAISON IN WESTERN DUPLIN COUNTY. THIS LINE IS MOVING EAST AT 30 MPH AND SHOULD AFFECT MUCH OF EASTERN NORTH CAROLINA WEST OF THE HIGHWAY 17 CORRIDOR THROUGH 6 AM. THESE STORMS WILL PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING ALONG WITH HEAVY DOWNPOURS. RAINFALL AMOUNTS OF ONE INCH PER HOUR CAN BE EXPECTED...WHICH WILL PRODUCE SOME FLOODING OF LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CTC
Special weather statement, May 6, 5:55 AM EDT, 32 minutes before
NCZ045>047-080-081-090>094-098-061100- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 555 AM EDT TUE MAY 6 2003 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...WASHINGTON...MAINLAND HYDE...CRAVEN...LENOIR...JONES...DUPLIN...PAMLICO...BEAUFORT... MAINLAND DARE AND TYRRELL COUNTIES UNTIL 700 AM EDT... AT 555 AM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM EASTERN MARTIN COUNTY SOUTHWEST TO CENTRAL DUPLIN COUNTY. THE LINE IS MOVING SLOWLY EAST AT 15 MPH. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THESE STORMS ARE ALSO PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CTC
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.